Healthy Living: How to switch allergy medications

(WHTM) — If you’ve ever noticed itchiness after stopping an allergy medication, you might be surprised to hear that it could be a withdrawal symptom.

Dr. Sandra Hong with Cleveland Clinic says it’s not very common but it can happen with certain antihistamines.

“There are certain individuals that will actually notice with the long-acting, non-sedating antihistamines — that some of them that can cause a little bit of sleepiness, that those can actually cause people to have a severe itch when they’ve been using it daily for a long period of time, and then they just stop it immediately,” Dr. Hong said.

Dr. Hong says to help avoid itchiness, consider switching to another over-the-counter allergy medication that is “non-sedating.”

Thanks for signing up!

Watch for us in your inbox.

Subscribe Now

WHTM Daily Digest

You could also wean off the original allergy medication slowly.

Instead of taking it daily, switch to every other day. Another option is to take children’s allergy medication and reduce your dosage amount that way.

Dr. Hong says part of why certain antihistamines can cause itchiness after you stop taking them is because of the ingredients, and how they cross the blood-brain barrier.

However, it’s important to note that doesn’t mean they’re any less safe.

“I’ve had some patients actually think that it was their severe allergies that were affecting them. And so, they felt like, ‘Gosh, I have to be back on it again, and I need to continue taking it and taking it.’ Typically, if your allergies started off with kind of more upper airway, so itchy eyes, itchy nose, itchy ears, we wouldn’t expect you to all of a sudden get head to toe with itchiness,” Dr. Hong said.

Palmyra animal hospital is saving canine lives with dog blood transfusions

Dr. Hong says if you have any concerns about your allergy medication or possible withdrawal symptoms, it’s best to consult with an allergist.

For the latest news, weather, sports, and streaming video, head to ABC27.